Journal of Theoretical Probability

, Volume 31, Issue 3, pp 1303–1321 | Cite as

Polar Decomposition of Scale-Homogeneous Measures with Application to Lévy Measures of Strictly Stable Laws

  • Steven N. Evans
  • Ilya MolchanovEmail author


A scaling on some space is a measurable action of the group of positive real numbers. A measure on a measurable space equipped with a scaling is said to be \(\alpha \)-homogeneous for some nonzero real number \(\alpha \) if the mass of any measurable set scaled by any factor \(t > 0\) is the multiple \(t^{-\alpha }\) of the set’s original mass. It is shown rather generally that given an \(\alpha \)-homogeneous measure on a measurable space there is a measurable bijection between the space and the Cartesian product of a subset of the space and the positive real numbers (that is, a “system of polar coordinates”) such that the push-forward of the \(\alpha \)-homogeneous measure by this bijection is the product of a probability measure on the first component (that is, on the “angular” component) and an \(\alpha \)-homogeneous measure on the positive half line (that is, on the “radial” component). This result is applied to the intensity measures of Poisson processes that arise in Lévy-Khinchin-Itô-like representations of infinitely divisible random elements. It is established that if a strictly stable random element in a convex cone admits a series representation as the sum of points of a Poisson process, then it necessarily has a LePage representation as the sum of i.i.d. random elements of the cone scaled by the successive points of an independent unit-intensity Poisson process on the positive half line each raised to the power \(-\frac{1}{\alpha }\).


Disintegration Infinite divisibility LePage representation 

Mathametics Subject Classification (2010)

28A50 28C10 60B15 60E07 



The paper was initiated while SE was visiting the University of Bern supported by the Swiss National Science Foundation.


  1. 1.
    Araujo, A., Giné, E.: The Central Limit Theorem for Real and Banach Valued Random Variables. Wiley, New York (1980)zbMATHGoogle Scholar
  2. 2.
    Basse-O’Connor, A., Rosiński, J.: On the uniform convergence of random series in Skorohod space and representations of càdlàg infinitely divisible processes. Ann. Probab. 41(6), 4317–4341 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berg, C., Christensen, J.P.R., Ressel, P.: Harmonic Analysis on Semigroups, Graduate Texts in Mathematics, vol. 100. Springer, New York (1984)CrossRefGoogle Scholar
  4. 4.
    Daley, D.J., Vere-Jones, D.: An Introduction to the Theory of Point Processes. Probability and its applications (New York), vol. 2, 2nd edn. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  5. 5.
    Davydov, Y., Molchanov, I., Zuyev, S.: Strictly stable distributions on convex cones. Electron. J. Probab. 13(11), 259–321 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dellacherie, C., Meyer, P.A.: Probabilities and Potential, North-Holland Mathematics Studies, vol. 29. North-Holland Publishing Co., Amsterdam (1978)Google Scholar
  7. 7.
    Doob, J.L.: Classical Potential Theory and its Probabilistic Counterpart. Classics in Mathematics. Springer, Berlin (2001)CrossRefzbMATHGoogle Scholar
  8. 8.
    Evans, S.N., Molchanov, I.: The semigroup of metric measure spaces and its infinitely divisible measures. Trans. Am. Math. Soc. 369(3), 1797–1834 (2016)Google Scholar
  9. 9.
    Fuchssteiner, B., Lusky, W.: Convex Cones, North-Holland Mathematics Studies, vol. 56. North-Holland Publishing Co., Amsterdam (1981)zbMATHGoogle Scholar
  10. 10.
    de Haan, L.: A spectral representation for max-stable processes. Ann. Probab. 12(4), 1194–1204 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hudson, W.N., Jurek, Z.J., Veeh, J.A.: The symmetry group and exponents of operator stable probability measures. Ann. Probab. 14(3), 1014–1023 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hudson, W.N., Mason, J.D.: Operator-stable laws. J. Multivar. Anal. 11(3), 434–447 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kabluchko, Z., Stoev, S.: Minimal spectral representations of infinitely divisible and max-infinitely divisible processes. Bernoulli 22(1), 107–142 (2016)Google Scholar
  14. 14.
    Klein, E., Thompson, A.C.: Theory of Correspondences. Canadian Mathematical Society Series of Monographs and Advanced Texts. Wiley, New York (1984)Google Scholar
  15. 15.
    Kopp, C., Molchanov, I.: Series representation of time-stable stochastic processes. Prob. Math. Statist. (2017). arXiv:1504.02969
  16. 16.
    LePage, R., Woodroofe, M., Zinn, J.: Convergence to a stable distribution via order statistics. Ann. Probab. 9(4), 624–632 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mansuy, R.: On processes which are infinitely divisible with respect to time. Tech. rep., Arxiv math:0504408 (2005)Google Scholar
  18. 18.
    Maruyama, G.: Infinitely divisible processes. Theory Probab. Appl. 15, 1–23 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Molchanov, I.: Theory of Random Sets. Probability and its Applications (New York). Springer, London (2005)zbMATHGoogle Scholar
  20. 20.
    Molchanov, I., Strokorb, K.: Max-stable random sup-measures with comonotonic tail dependence. Stoch. Proc. Appl. 126, 2835–2859 (2016)Google Scholar
  21. 21.
    Norberg, T.: Random capacities and their distributions. Probab. Theory Relat. Fields 73(2), 281–297 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Parthasarathy, K.R.: Probability Measures on Metric Spaces. Probability and Mathematical Statistics, vol. 3. Academic Press Inc., New York (1967)zbMATHGoogle Scholar
  23. 23.
    Rajput, B.S., Rosiński, J.: Spectral representations of infinitely divisible processes. Probab. Theory Relat. Fields 82(3), 451–487 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rosiński, J.: On path properties of certain infinitely divisible processes. Stoch. Proc. Appl. 33, 73–87 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rosiński, J.: On series representations of infinitely divisible random vectors. Ann. Probab. 18(1), 405–430 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ruzsa, I.Z., Székely, G.J.: Algebraic Probability Theory. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, Chichester (1988)zbMATHGoogle Scholar
  27. 27.
    Samorodnitsky, G., Taqqu, M.S.: Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall, New York (1994)zbMATHGoogle Scholar
  28. 28.
    Sharpe, M.: Operator-stable probability distributions on vector groups. Trans. Am. Math. Soc. 136, 51–65 (1969)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Statistics #3860, 367 Evans HallUniversity of CaliforniaBerkeleyUSA
  2. 2.Institute of Mathematical Statistics and Actuarial ScienceUniversity of BernBernSwitzerland

Personalised recommendations